Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 83, NWS Indianapolis, IN

June 29, 20236 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 29, 2023, 3:55 PM EDT for 6 counties in Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2023, 3:55 PM EDT (19:55 UTC)
Expired
Jun 29, 2023, 4:45 PM EDT
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Delaware County, IN, Hamilton County, IN, Henry County, IN, Howard County, IN, Madison County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 76 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 2:08 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WUUS53 KIND 291955
SVRIND
INC035-057-065-067-095-159-292045-
/O.NEW.KIND.SV.W.0083.230629T1955Z-230629T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
355 PM EDT Thu Jun 29 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Madison County in central Indiana...
  Delaware County in east central Indiana...
  Eastern Howard County in central Indiana...
  Northern Henry County in east central Indiana...
  Central Hamilton County in central Indiana...
  Tipton County in central Indiana...

* Until 445 PM EDT.

* At 355 PM EDT, severe thunderstorms were located along a line
  extending from near Walton to Noblesville, moving east at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Fishers around 400 PM EDT.
  Lapel around 405 PM EDT.
  Pendleton, Edgewood, Woodlawn Heights, Country Club Heights and 
  River Forest around 410 PM EDT.
  Anderson, Chesterfield and Markleville around 415 PM EDT.

Other locations in the path of these severe thunderstorms include
Daleville, Sulphur Springs, Mount Summit, Springport, Selma,
Mooreland, Blountsville, Prairie Creek Reservoir and Summit Lake
State Park.

This includes Interstate 69 between mile markers 210 and 252.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4038 8586 4038 8522 4001 8521 4000 8520
      3995 8520 3995 8560 4002 8619 4022 8613
      4056 8618 4057 8587
TIME...MOT...LOC 1955Z 263DEG 60KT 4058 8625 4003 8603 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:51 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 29, 1:51 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
151 PM EDT Thu Jun 29 2023

.Short Term...(This evening through Tonight)
Issued at 150 PM EDT Thu Jun 29 2023

...DAMAGING WINDS LIKELY THIS AFTERNOON AND EVENING...

* MCS expected with impacts to Indiana between 3PM and 7PM
* Damaging winds likely, especially between an area SW of Terre
  Haute to Bloomington
* Less confidence in severe threat further northeast

Rest of Today.

A messy thunderstorm forecast will be in place for the next several
days beginning with forecasting the ongoing MCS across central
Illinois. Current factors for how this will impact central Indiana
include a remnant storm environment over SW central Indiana along
with a outflow boundary over central IL. Both of these may mitigate
the overall threat over central Indiana and focus it further along a
line from Terre Haute to Bloomington although most if not all of
central Indiana will see convection.

16Z ACARs sounding over Indy shows a cooling 850-500mb layer,
matching model soundings which is steepening the lapse rates within
that layer. Currently expect that by thunderstorm arrival the 850-
500mb environment will be similar to the ILX sounding at 16z where
lapse rates were near 8 C/km.

Elevated instability will be easy to achieve by late afternoon, but
surface instability is a bit more uncertain. Northern central
Indiana has seen some recovery with temperatures now in the 80s
where sunshine has been more abundant whereas areas to the south and
west remain in the mid to upper 70s.

Model guidance is suggesting a more eastward propagation speed,
which is possible due to current MCV and resulting RIJ in the
ongoing MCS over W. IL. However, better surface instability and
theta-e SW of the aforementioned boundary could lead to more robust
convective growth on the southern flank leading to a more south of
east propagation for the more intense portions of the complex even
while maintaining further to the northeast. A well developed cold
pool will be enough to counterbalance the limiting factors but may
be enough to keep things subsevere to only slightly severe outside
of far SW Indiana.

Given MUCAPE and steep mid level lapse rates, organized RIJs could
lead to wind gusts up to 80MPH in the worst case scenario in which
the complex remains completely surface based. Isolated large hail is
also possible in strongest updrafts. With narrow bow echos are steep
wind gradients along the RIJ, weak spin-ups, especially in the
bookend vortex regions, are possible.

Tonight.

Quiet conditions are currently expected for the overnight hours, but
much of that will be dependent on how conditions evolve today. The
LLJ will remain strong across the area through the overnight hours
which may be able to initiate some additional elevated thunderstorms
across the southeastern counties, but that remains a low and
conditional threat. Otherwise, skies will remain mostly cloudy with
mild overnight lows near 70.  Patchy fog is possible near daybreak,
especially if widespread rain occurs across the forecast area.

&&

.Long Term...(Friday through Thursday)
Issued at 150 PM EDT Thu Jun 29 2023

- Multiple rounds of thunderstorms over the next three days

- Hot and Humid through Long Term

Friday through Sunday night...

Tomorrow, Saturday, and Sunday will have multiple rounds of
thunderstorms within the Ohio Valley, but confidence in timing and
location is currently low. A massive heat dome currently exists over
the Southern Plains, depicted by 2 standard deviation anomalous
500mb heights. This has pushed eastward over the last several days
through west to east 700-500mb jet streams, leading to a large theta-
e gradient from IA to KY (including IN). This area is typically
known as "the ring of fire" this time of year, due to its highly
advantageous thermodynamics for convective initiation and growth,
and portions of central Indiana will see the full brunt of this by
the end of the weekend.

As talked about in the short term, the first convective system will
pass through today, and lingering boundary could produce
thunderstorms overnight depending how overworked the atmosphere is
from the first round. The impacts of this system will also lead to
where thunderstorms will initiate tomorrow. As of right now, it looks
like subsidence in the backside of an MCV could limit thunderstorm
development late tonight into early tomorrow, aiding in
destabilization prior to diurnal initiation tomorrow. If thats the
case and no thunderstorms occur prior to noon tomorrow, a
substantial instability and theta-e gradient will once again resolve
over central Indiana tomorrow afternoon. This should aid in MCS
organization tomorrow afternoon, with a ESE progression into central
Indiana. Once again significant severe winds, large hail and
isolated tornadoes will be possible if an organized MCS does indeed
form tomorrow afternoon. Best idea of timing would be between 2PM
and 7PM EDT.

Similar conditions will be present Saturday with the substantial
instability gradient once again to our W/S. Uncertainty in timing
increases for Saturday though with multiple potential scenarios
depending on prior day convection. The severe threat could increase
depending on atmospheric evolution into Saturday, but for now a broad
severe threat with high uncertainty remains.

Sunday could see another threat with a general late afternoon to
evening timeframe. Confidence in timing is a little greater for
Sunday as the lifting mechanism looks to be more on the synoptic
scale as a shortwave moves through. There are still many
uncertainties with severity, but a general risk of damaging winds and
large hail is likely.

Monday through Wednesday...

Less confidence in thunderstorm chances next week as broad high
pressure over the area along with weak pressure gradient suggests
any activity will be less organized. With that in mind, think there
will be enough sunshine to support very warm temperatures in the
lower 90s over southwestern sections at least, but consistent steep
lapse rates and therefor instability could lead to daily chances for
rain and thunderstorms.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1244 PM EDT Thu Jun 29 2023

Impacts:

- MVFR vsbys due to smoke ending by 20Z
- Brief MVFR to IFR vsbys/cigs this afternoon due to TSRA
- MVFR vsbys due to FG possible between 10Z and 13Z.

Discussion:

Vsbys continue to improve with the wildfire smoke clearing out as
southerly winds help to push things back to the north. A conditional
severe weather threat is in place this afternoon with highest
confidence at BMG and HUF. If storms impact, brief gusty to
significantly gusty winds are likely with vsby restrictions. Outside
of that, winds will be southerly at 8-12kts through the period.
Patchy fog is expected in spots late tonight, especially if
widespread rain occurs across central Indiana.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...White/Updike
Long Term...Updike
Aviation...White
Hazardous weather outlook, Jun 29, 3:06 PM EDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
306 PM EDT Thu Jun 29 2023

INZ021-028>031-035>039-043>047-051>056-060>064-067>072-301915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Vermillion-Parke-Putnam-Hendricks-Marion-Vigo-Clay-
Owen-Morgan-Johnson-Shelby-Sullivan-Greene-Monroe-Brown-Bartholomew-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Sullivan, Carlisle,
Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington,
Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, and North Vernon
306 PM EDT Thu Jun 29 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Strong to severe thunderstorms will move through the area this
afternoon. Damaging winds, large hail, isolated tornadoes, and heavy
rain are threats from these storms.

Chances for thunderstorms will continue tonight, but odds for severe
weather are lower with these.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times Friday onward. Severe
thunderstorms are possible Friday through Saturday night. Damaging
winds and large hail are the primary threat, but isolated tornadoes
cannot be ruled out. Flooding will also be possible with repeated
rounds of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon and may be needed Friday
and Saturday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ040>042-048-049-057-065-301915-
Madison-Delaware-Randolph-Hancock-Henry-Rush-Decatur-
Including the cities of Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Greenfield, New Castle, Rushville,
and Greensburg
306 PM EDT Thu Jun 29 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Scattered to numerous thunderstorms are expected at times through
tonight. A few storms may be strong to severe with the potential for
damaging wind gusts, large hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times Friday onward. Severe
thunderstorms are possible Friday through Saturday night. Damaging
winds and large hail are the primary threat, but isolated tornadoes
cannot be ruled out. Flooding will also be possible with repeated
rounds of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through Saturday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jun 29, 3:37 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
337 PM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Tstm Wnd Dmg     2 N Indiana State Unive 39.50N 87.41W
06/29/2023                   Vigo               IN   Amateur Radio

            Large tree fell onto a house. Powerlines
            also down at 8th and Indiana in Terre Haute.

&&

JM
Local storm report, Jun 29, 3:38 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
338 PM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Tstm Wnd Dmg     1 ESE Terre Haute       39.47N 87.37W
06/29/2023                   Vigo               IN   Public

            Large tree down on Ohio Blvd blocking all
            lanes.

&&

JM
Local storm report, Jun 29, 3:42 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
342 PM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Dmg     Greencastle             39.64N 86.84W
06/29/2023                   Putnam             IN   Emergency Mngr

            Power out for half of Greencastle due to
            storms. Numerous trees down. Some barns have
            lost roofs.

&&

KH
Local storm report, Jun 29, 3:46 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
346 PM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Gst     2 N New Market          39.98N 86.92W
06/29/2023  M74 MPH          Montgomery         IN   AWOS

            AWOS station KCFJ Crawfordsville.

&&

JM
Local storm report, Jun 29, 3:52 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
352 PM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tstm Wnd Dmg     1 NW Brazil             39.53N 87.13W
06/29/2023                   Clay               IN   Trained Spotter

            porch collapse and tree on house, trees down
            in the area.

&&

KH
Local storm report, Jun 29, 3:55 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
355 PM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Tstm Wnd Gst     1 SW Indianapolis Int'l 39.72N 86.30W
06/29/2023  M70 MPH          Marion             IN   ASOS

            ASOS station KIND Indianapolis.

&&

JM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:44 AM EDTSpecial Weather StatementINDVigo31 min
Jun 29, 5:58 AM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo47 min
Jun 29, 6:26 AM EDTSpecial Weather StatementINDVigo34 min
Jun 29, 6:55 AM EDTSpecial Weather StatementINDSullivan35 min
Jun 29, 6:59 AM EDTSevere Thunderstorm WarningINDGreene, Knox, Sullivan46 min
Jun 29, 7:17 AM EDTSevere Thunderstorm WarningINDDaviess, Knox43 min
Jun 29, 7:34 AM EDTSevere Thunderstorm WarningINDClay, Greene, Owen26 min
Jun 29, 7:45 AM EDTSpecial Weather StatementINDVigo30 min
Jun 29, 8:16 AM EDTSpecial Weather StatementINDDaviess, Martin29 min
Jun 29, 8:36 AM EDTAreal Flood WarningINDKnox3 hr
Jun 29, 8:39 AM EDTSpecial Weather StatementINDMonroe36 min
Jun 29, 9:12 AM EDTAreal Flood AdvisoryINDClay, Daviess, Greene, Knox, Martin, Owen and 4 more5 hr
Jun 29, 9:19 AM EDTSpecial Weather StatementINDVigo26 min
Jun 29, 11:10 AM EDTSpecial Weather StatementINDSullivan35 min
Jun 29, 11:22 AM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan, Vigo38 min
Jun 29, 11:39 AM EDTSevere Thunderstorm WarningINDGreene, Knox, Sullivan32 min
Jun 29, 2:32 PM EDTSevere Thunderstorm Warning Considerable damage threatINDClay, Fountain, Montgomery, Parke, Sullivan, Vermillion and 2 more43 min
Jun 29, 2:44 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren46 min
Jun 29, 2:47 PM EDTSevere Thunderstorm Warning Destructive damage threatINDClay, Parke, Putnam, Vermillion, Vigo28 min
Jun 29, 2:59 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBoone, Clay, Clinton, Hendricks, Monroe, Montgomery and 4 more46 min
Jun 29, 3:06 PM EDTSevere Thunderstorm Warning Considerable damage threatINDClay, Daviess, Greene, Knox, Lawrence, Martin and 3 more39 min
Jun 29, 3:10 PM EDTSevere Thunderstorm Warning Destructive damage threatINDBoone, Clay, Hendricks, Montgomery, Morgan, Owen and 1 more35 min
Jun 29, 3:23 PM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hamilton, Howard, Tippecanoe and 1 more52 min
Jun 29, 3:27 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Boone, Brown, Hamilton, Hancock, Hendricks and 5 more48 min
Jun 29, 3:30 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Montgomery, Tippecanoe, Warren30 min
Jun 29, 3:40 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Brown, Daviess, Greene, Jackson, Knox and 3 more50 min
Jun 29, 4:06 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Hancock, Henry, Jennings, Rush and 1 more39 min
Jun 29, 4:10 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Jackson, Jennings50 min
Jun 29, 4:12 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDecatur, Hancock, Rush, Shelby48 min
Jun 29, 6:55 PM EDTSpecial Weather StatementINDKnox20 min
Jun 29, 7:16 PM EDTSpecial Weather StatementINDKnox29 min
Jun 29, 7:28 PM EDTSevere Thunderstorm WarningINDKnox19 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.